Is There an Increased Risk of Benzodiazepine Overdose Among Young People Today?

Is There an Increased Risk of Benzodiazepine Overdose Among Young People Today?

Benzodiazepines (“benzos”) are beneficial treatments for people with sleep issues. The medications are also prescribed to treat anxiety disorders.  Although the medication is considered safe for use by adults and youth, the risk of benzodiazepine overdose among young people is a serious concern at present.

Below are some things you need to know about benzodiazepine use among youth. Based on this information, an alternative method for treating teen sleep disorders or anxiety problems may be the best option.  

Benzodiazepine Overdose Among Youth: Statistics

A study published in November 2022 by JAMA Network Open shows that young adults who are treated with benzodiazepines are at a higher risk of overdose:  

“In this cohort study of 23,084 young people initiating benzodiazepine treatment and 66,706 initiating a comparator treatment, the risk of a drug overdose in the 6 months after treatment start was elevated for young people starting benzodiazepine treatment compared with alternative treatments for sleep disorders. This risk was further heightened for young people with a recent prescription opioid fill.”

“Although benzodiazepines are commonly prescribed, including to young people, they are recommended less frequently for insomnia among children than among adults given the lack of efficacy and safety data for younger age groups.”

According to the study, young people using Xanax or Valium have a 44% higher risk of an overdose within six months than those using other treatments.  The risk increases among those who use opioids or alcohol along with a benzodiazepine.

Why Are Benzodiazepines Dangerous for Teens?

Research shows a three-fold increase in benzodiazepine use among adolescents over 10 years.  Surprisingly, one in every ten high school seniors admitted to trying benzos at least once.  Among 11,000 students surveyed, about 7.5% were taking benzos without a prescription.  Of the 5% who had a prescription, more than half didn’t take it as directed.

Teens may intentionally misuse benzos to get high or to self-medicate anxiety.  In either case, the consequences to their mental and physical health are significant.  Long-term effects can include a high risk of developing Alzheimer’s disease.  

Other side effects of benzo misuse can include:

  • Confusion
  • Memory issues
  • Dizziness
  • Blurred vision
  • Muscle weakness
  • Slurred speech
  • Cognitive decline

Benzodiazepines can also cause less common (paradoxical) effects such as agitation, aggression, depression, hallucinations, and suicidal thoughts or behaviors.  These effects are more common in younger people than in adults when short-acting benzodiazepines are involved.

In most cases, benzodiazepines are intended for short-term use.  Most physicians recommend the medication to be discontinued after 2 to 4 weeks.

Withdrawal From Benzos Should be Medically Supervised

It won’t be easy for someone addicted to benzos to quit cold turkey because the withdrawal symptoms can be uncomfortable and difficult to manage.  Benzodiazepine withdrawals vary depending on the severity and duration of the addiction and can include:

  • Restlessness
  • Muscle pain and stiffness
  • Difficulty concentrating
  • Nausea and vomiting 
  • Tremors
  • Heart palpitations
  • Panic attacks
  • Insomnia

These symptoms can persist from 10 to 14 days after discontinuing the medication and will vary in severity depending on the duration of exposure or dosage of the drugs. 

Although Medication Assistance Treatment (MAT) is not available for benzodiazepine withdrawal, a physician-monitored tapering schedule can help teens stop benzo use.  Also, teens can attend self-help groups and counseling sessions to learn coping skills for relapse prevention.  During the sessions, teens participate in cognitive behavioral therapy, dialectical behavior therapy, and mindfulness exercises to learn how to manage triggers.  A more lasting solution to benzodiazepine addiction is to seek treatment in an inpatient facility.

Warning Signs of Benzo Misuse or Addiction

When someone abuses benzos, they exhibit several psychological, physical, and behavioral symptoms.  If you are concerned that your teen may be misusing benzodiazepines, watch for these early warning signs:

  • Mood changes
  • Drowsiness
  • Poor judgment
  • Risk-taking behaviors
  • Doctor-shopping
  • Asking friends or family for benzos
  • Inability to stop using the pills

The most common benzodiazepines teens gain access to are Valium, Xanax, Ativan, Klonopin, and Restoril.  If you have any of these prescriptions in your home, find a secure place to keep them out of reach.

It’s important to remember that even if a teen has a legitimate reason for using benzos, addiction can easily develop with prolonged use.  Although the drugs are legal and prescribed by a physician, they are highly addictive if misused.

Signs of Benzodiazepine Overdose

Whether intentional or accidental, benzodiazepine overdose is characterized by specific symptoms.  The most common sign of overdose is excessive sedation and impaired mental functioning.  Large doses of the drug can cause respiratory depression, coma, and death. 

Effective Benzodiazepine Treatment at Design for Change Recovery

If you, or someone you love, is struggling with benzodiazepine addiction, contact Design for Change Recovery.  We will perform a confidential assessment and recommend a customized treatment plan designed specifically for you or your loved one.  

Benzodiazepine addiction can lead to life-altering health consequences or fatal overdose.  To protect yourself or a loved one from these dire risks, seek professional help right away.  Reach out to our Lancaster, CA facility for more information about our evidence-based, fully-licensed treatment programs.  One of our representatives will be available to answer your questions and assist you in any way.

Sources:

Next PostRead more articles